Nebraska, 2001

Hail in Nebraska, April 14, 2001

April 14, 2001 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 14, 12:40 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 14, 12:40 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
140 PM CDT SAT APR 14 2001

FOCUS IN THE SHORT TERM IS THE CHANCE OF TSTMS.  LATEST WATER VAPOR
STLT IMAGERY SHOWED SHORTWAVE TROF APPROACHING FROM THE W.  18Z SFC
ANALYSIS INDICATED HIGH PRES OVER ERN IA MOVING EWD.  MOISTURE WAS
RETURNING NORTH ACROSS KS...AND WAS BEING LIFTED ISENTROPICALLY
OVER THE FNT FROM SRN KS TO CNTRL MO.  BEST CHANCE OF TSTMS IS OVER
SERN NE AND SWRN IA BEFORE 06Z.  AFTER THAT THE BEST 850 MB THETA E
ADVECTION IS NOT IN OUR AREA.  A FEW STORMS MAY ALSO SO POP UP ALONG
CDFNT APPROACHING FROM THE NW.  SOME STRONG/A FEW SEVERE STORMS ARE
POSSIBLE...ESPECIALLY IN SERN NE.  CAPE VALUES APPROACH 1000 J/KG BY
03Z NEAR THE KS BORDER...AND CLOSE TO THAT NEAR THE CDFNT ACCORDING
TO THE LASTEST 40KM RUC OUTPUT.  HELICITY VALUES SUGGEST ROTATING
UPDRAFTS.  WILL PROBABLY HOLD ONTO LIKELY WORDING FOR TSTMS IN SERN
NE/SWRN IA...UNLESS IT APPEARS THAT AREAL COVERAGE WORDING IS MORE
APPROPRIATE AT ZFP ISSUANCE TIME.  PCPN THREAT MAY LINGER FOR A BIT
BEHIND CDFNT...WHICH SHOULD MOVE SEWD OUT OF THE AREA BY 12Z SUN.

PROBLEMS IN LATER PERIODS ARE TEMPERATURES AND THE CHANCE OF SHOWERS.
12Z MODELS ARE GOOD AGREEMENT WITH UPPER LEVEL FEATURES.  CLOSED LOW
SHOULD MOVE FROM MANITOBA TO THE WESTERN GREAT LAKES REGION BY 12Z
MON...THEN TO LOWER MI BY 00Z TUE.  THIS HELPS FORCE A CHUNK OF COLD
AIR SOUTH INTO THE CNTRL PLAINS.  JET MAX IN EXCESS OF 100 KTS WILL
BE OVER OUR AREA MONDAY.  CIRCULATION ASSOCIATED WITH THE RIGHT
ENTRANCE REGION OF THE JET SHOULD HELP GENERATE SOME SHOWERS...
ESPECIALLY OVER THE SWRN HALF OF FCST AREA SUN NGT AND MON.  850 MB
TEMPERATURES AND FCST SOUNDINGS INDICATE POTENTIAL FOR LIGHT SNOW OR
AT LEAST A RAIN/SNOW MIX SUN NGT AND MON MORNING.  MON DOES NOT LOOK
LIKE A NICE DAY...AND WILL GENERALLY GO AT OR BELOW AVN MOS - WHICH
IS 3-6 DEGREES COLDER THAN THE NGM MOS.  500 MB RIDGE SHOULD BUILD
OVER THE CNTRL U.S. TUE...THEN FLATTEN WED NGT AS A SHORTWAVE TROF
MOVES ACROSS THE DKTS.

.OMA...NONE.
MILLER

In the hours before

Special weather statement, Apr 14, 11:08 AM CST, 5 hours 17 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-142305-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1120 AM CDT SAT APR 14 2001

STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE REQUIRED THIS AFTERNOON
OR TONIGHT ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA.

AN AREA OF HIGH PRESSURE OVER IOWA WILL MOVE EAST TODAY...WHILE LOW
LEVEL MOISTURE IN PULLED NORTH FROM OKLAHOMA AND KANSAS.  A WEAK
COLD FRONT SHOULD ALSO MOVE TOWARD THE AREA FROM THE NORTHWEST LATE
THIS AFTERNOON AND OVERNIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP THIS AFTERNOON IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA WITH THE INCREASING MOISTURE
...THEN CONTINUE THROUGH THE EVENING.  THESE STORMS WILL BE CAPABLE
OF PRODUCING SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAIN.  OTHER
THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE COLD FRONT IN
NORTHEAST NEBRASKA.  THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS ALL OF THE AREA DURING THE OVERNIGHT HOURS...ESPECIALLY UNTIL
AROUND 400 AM.

INSTABILITY WILL BE LIMITED AND VERTICAL WIND SHEAR IS FORECAST TO
BE WEAK.  AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED.

MILLER
Special weather statement, Apr 14, 1:30 PM CST, 2 hours 55 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-142310-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT SAT APR 14 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR THIS
EVENING ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.  THERE
IS A SLIGHT RISK OF SEVERE STORMS OVER SOUTHEAST NEBRASKA...WITHIN
ABOUT 30 MILES OF THE KANSAS BORDER.

LOW LEVEL MOISTURE WILL CONTINUE TO BE PULLED NORTH ACROSS KANSAS
AS A WARM FRONT BULGES NORTH.  A WEAK COLD FRONT SHOULD ALSO MOVE
TOWARD THE AREA FROM THE NORTHWEST LATE THIS EVENING AND OVERNIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO TONIGHT OVER SOUTHEAST
NEBRASKA AND PARTS OF SOUTHWEST IOWA.  A FEW STORMS COULD BECOME
SEVERE.  THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE
REMAINDER OF THE AREA DURING THE OVERNIGHT HOURS...BUT THESE WILL
PROBABLY REMAIN BELOW SEVERE LIMITS.

THE COMBINATION OF INSTABILITY AND WIND SHEAR SUGGEST POTENTIAL FOR
HAIL AND GUSTY WINDS WITH THE STORMS OVER SOUTHEAST NEBRASKA INTO
SOUTHWEST IOWA.

MILLER
Special weather statement, Apr 14, 3:55 PM CST, 30 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-150500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
455 PM CDT SAT APR 14 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING ACROSS
SOUTHEAST NEBRASKA AND EXTREME SOUTHWEST IOWA.  THIS AREA IS SOUTH
OF A LINE FROM SHENANDOAH IOWA...TO BEATRICE NEBRASKA.

LOW LEVEL MOISTURE WILL CONTINUE TO BE PULLED NORTH ACROSS KANSAS AS
A WARM FRONT BULGES NORTH.  A WEAK COLD FRONT WILL ALSO MOVE TOWARD
THE AREA FROM THE NORTHWEST LATE THIS EVENING AND OVERNIGHT.

THERE IS A THREAT OF SHOWERS AND THUNDERSTORMS ACROSS ALL OF EASTERN
NEBRASKA AND SOUTHWEST IOWA TONIGHT...HOWEVER THE THREAT OF SEVERE
THUNDERSTORMS WILL BE LIMITED TO THE SOUTHEAST CORNER OF NEBRASKA
AND EXTREME SOUTHWEST IOWA WHERE LOW LEVEL MOISTURE AND INSTABILITY
WILL BE GREATEST.

THE COMBINATION OF INSTABILITY AND WIND SHEAR SUGGEST POTENTIAL FOR
HAIL AND GUSTY WINDS WITH THE STORMS OVER SOUTHEAST NEBRASKA INTO
SOUTHWEST IOWA.

SKERRITT

The radar

The Grand Island radar (KUEX), 119 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
April 14, 4:25 PM CST
Where
Jefferson County, 2 mi E of Jansen
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.183, -97.050

Hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240508.